POISONING WITH GAMMA-HYDROXYBUTYRATE, GAMMA-BUTYROLACTONE AND 1.4-BUTANDIOL

  • Miran Brvar Center za zastrupitve SPS Interna klinika Klinični center Zaloška 7 1525 Ljubljana
  • Damjan Grenc Center za zastrupitve SPS Interna klinika Klinični center Zaloška 7 1525 Ljubljana
  • Martin Možina Center za zastrupitve SPS Interna klinika Klinični center Zaloška 7 1525 Ljubljana
  • Matjaž Bunc Inštitut za patofiziologijo Medicinska fakulteta Zaloška 4 in Klinični oddelek za kardiologijo SPS Interna klinika Klinični center Zaloška 7 1525 Ljubljana
Keywords: gamma-hydroxybutyrate, gamma-butyrolactone, 1.4-butandiol, drugs, case report

Abstract

Background. Gamma-hydroxybutyrate (GHB) is a popular recreational drug. GHB overdose typically presents with decreased level of consciousness, miosis, bradycardia, respiratory depression and death. Typically, combativeness, confusion and vomiting occur once the patient begins to recover. Gamma-butyrolactone (GBL) and 1.4-butandiol (1.4-BD) are the prodrugs of GHB and have similar clinical presentation. We present the case of GHB poisoning in Ljubljana.

Conclusions. Physicians should suspect GHB poisoning in young ravers who present with CNS depression. Treatment is symptomatic. There is no specific antidote. Gastric lavage is not beneficial but activated charcoal is recommended.

Downloads

Download data is not yet available.

References

Clancy C. Sport drugs of abuse. In: Viccellio P ed. Emergency toxicology. 2nd ed. Philadelphia: Lippincott-Raven Publishers, 1999: 933–46.

Li J, Stokes SA, Woeckener A. A tale of novel intoxication: A review of the effects of γ-hydroxybutyric acid with recommendations for management. Ann Emerg Med 1998; 31: 729–36.

Shannon M, Quang LS. Gamma-hydroxybutyrate, gamma-butyrolactone, and 1.4-butanediol: A case report and review of the literature. Pediatr Emerg Care 2000; 16: 435–40.

Winickoff JP, Houck CS, Rothman EL, Bauchner H. Verve and Jolt: Deadly new Internet drugs. Pediatrics 2000; 106: 829–31.

Zvosec DL, Smith SW, McCutcheon JR, Spillane J, Hall BJ, Peacock EL. Adverse events, including death, associated with the use of 1.4-butanediol. N Eng J Med 2001; 344: 87–94.

Curry SC, Mills KC, Graeme KA. Neurotransmitters. In: Goldfrank LR et al. Goldfrank’s toxicologic emergencies. 6th ed. Stamford: Appleton and Lange, 1999: 137–73.

Dupont P, Thornton J. Near-fatal gamma-butyrolactone intoxication – first report in the UK. Hum Exp Toxicol 2001; 20: 19–20.

Chin RL, Sporer KA, Cullison B, Dyer JE, Wu TD. Clinical course of γ-hydroxybutyrate overdose. Ann Emerg Med 1998; 31: 716–22.

Li J, Stokes SA, Woeckener A. A tale of novel intoxication: seven cases of γ-hydroxybutyric acid overdose. Ann Emerg Med 1998; 31: 723–8.

Caldicott DGE, Kuhn M. Gamma-hydroxybutyrate overdose and physostigmine: Teaching new tricks to an old dog? Ann Emerg Med 2001; 37: 99–102.

How to Cite
1.
Brvar M, Grenc D, Možina M, Bunc M. POISONING WITH GAMMA-HYDROXYBUTYRATE, GAMMA-BUTYROLACTONE AND 1.4-BUTANDIOL. ZdravVestn [Internet]. 1 [cited 18Jun.2019];71(9). Available from: https://vestnik.szd.si/index.php/ZdravVest/article/view/1620
Section
Professional Article

Most read articles by the same author(s)